Does Shortness Of Breath & Swelling Ankles Mean Heart Problem

Question

Asked by Bridget

Does Shortness Of Breath & Swelling Ankles Mean Heart Problem

My motrher is 75 years old. she has been having problem breathing while walkiing especially uphill. She also started t have swollen ankles. the primary health nurse thinks its a heart problem, but did not explain. She was prescibed "spiractin" tablets. Please tell me what could be the problem

Answer

Bridget,

Thanks for your question.

There a few problems that could be causing your Mother's symptoms, but the major one that comes to mind is Congestive Heart Failure.

Congestive Heart Failure, or CHF, occurs when the heart's pumping action cannot keep up with the demand. It occurs when the main pumping chamber, the left ventricle, is weakened. This could be caused by coronary artery disease, previous heart damage, valvular problems, and diseases that affect the heart muscle. Because the pump is failing, pressure builds up and fluid is squeezed out of the blood, which can collect in the lung and the tissues of the legs. As a result, patients become short of breath, especially with exertion, and ankles develop swelling.

The medication given to your Mother is spironolactone, a diuretic, which helps the kidney eliminate more fluid. This helps reduce the fluid in the lungs and legs, as well as within the circulatory system. Doing so improves heart function and patients' symptoms.

I suggest you speak with her doctor about her condition and discuss future options should her symptoms fail to improve or become more severe. There are many medications on the market that can help this situation.

Best wishes.

Martin Cane, M.D.